Newly Diagnosed with ITP - Are things going well?

Hello All, I am completely new to this website, as I have been recently diagnosed with ITP. I am hoping by posting on here, I can help others, as well as get answers for some of my questions.

I was diagnosed with ITP after discovering a rash on my forearm on the night we arrived in Turkey. I didn't think much of it, so I went to bed, looking forward to a week of lounging around by the pool as you do! The next day, I noticed that the rash had spread, and it was now all over my feet and legs. I wasn't convinced at first that I needed urgent medical attention, but I slowly convinced myself to go and see the on site doctor. That is where the saga starts. I was taken immediately to the local hospital where I was told I would have a blood test, and I would be back in an hour. So we headed over to the hospital with nothing more than the clothes on our backs, and about £10. I was kept at that hospital over night (I wasn't happy at this point), but then the doctors came in the following morning, and told me I was being transferred to the bigger hospital over an hour away for 'Critical Care'. I spent 4 days in hospital in all, and after trying several translators, and going through the holiday company, we found out that my platelet levels were at below 12,000. After 4 days on treatment (I don't know what i received in hospital as it was all in Turkish), i was released with a platelet level of 48,000.

3 weeks have passed since then, and I am currently on 100mg Prednisolone daily, and my platelet levels last week were 242,000. I am due another blood test tomorrow.

My only concern is that the steroids now appear to be doing more harm than good. I am putting on no end of weight, I can go days without eating anything, and then spending a day raiding the fridge, and my knees, hips and back are absolutely horrendous to walk on. And not to mention the band of painful spots I have across my chest! My main concern is that these side effects are going to get worse. I haven't heard of anyone else who is on 100mg Prednisolone with ITP, and at the moment, my Haematologist is planning on dropping it by 10mg every 2 weeks.

Other than the above, I am a fit, healthy 21 year old with no history of any medical issues. That's what has gotten me quite nervous about ITP!

I am worried that the steroids are almost buffering the platelet levels, and as soon as the dose is lowered, my platelet levels will drop as well. Is that possible?

17 Replies

  • Hi, I have a similar story, without the Turkish bit! Started on 100mg of Prednisolone also. Had minimal effect for me raising my platelets from 3 to 7.

    The steroids are horrible I am perpetually skinny but even I started to put on a little weight! There were other side effects though. However as soon as the dose was lowered things started to go back to normal. Down around 40mg I almost felt human again.

    If your ITP does return, then they will look at other ways to control it. You can't have prednisolone forever, as you have noticed.

    ITP is extremely unpredictable, I am also healthy but it seems my immune system is almost over efficient, I am never sick otherwise and seems it has decided to target my platelets for some sort of military exercise ;)

    I guess in Turkey they gave you prednisolone also, it's a standard first line treatment. Your platelet level is really good right now at 242 so that is encouraging.

    Mine is currently under 50 and I think that is good!

    Good luck,


  • Thank you Jason. I guessed there would be some differences in healthcare treatments between the UK and Turkey. In Turkey, the care was phenomenal, but here in the UK, they didn't seem interested to start with. My GP said 'Well our Turkish brothers have fixed it, We will see how you are getting on in 3 weeks'. I can't carry on much longer on these steroids. They have to be the worst tablets I have ever taken. I am piling the weight on, i am covered in spots, and I barely sleep. I am due another blood test today. I am hoping the levels are still high, and we can start reducing the dose.

    If you don't mind me asking, what was your treatment plan?

  • When did you both start seeing the really bad side effects? I've actually lost weight, but since I'm overweight already, maybe cutting back on fast food and alcohol is counteracting the weight gain?

    I'm also on 100 mg a day. It's been about 10 days.

  • I started getting the side effects when I switched over to the UK equivalent drug. The steroid I had in Turkey isn't prescribed in the UK. Within the first few days, my blood pressure and heart rate were up, even after waking up. My joints then started to ache constantly, and then it was about Day 4 that all of the side effects hit. Starting to get a little forgetful now as well, but I can't blame everything on the Prednisolone 😂

  • I've just weighed myself, and I haven't put on any weight. I just look a lot podgier in the face and chest. At least I know I can eat like a horse and not put weight on 👍🏼

  • It was a few weeks before I noticed I was a bit hyper, I didn't sleep so long, about 4 to 5 hours and I had started to eat even more than usual. I was also losing my rag easily which wasn't so nice for people around me but it certainly put a few people in their place who needed it 😉.

    I gradually put on some weight I don't know how much but it was visible!

    Most of these effects went away as I came down to around 50mg.

    I guess if you are also getting a bit hyper and not sleeping you might lose weight instead of put it on. 😃

  • I had 120mg pred when I had my first relapse but it did nothing for me. What was the treatment you had a in Turkey like? Tablets or IV? This site is really useful for information on treatments:

  • I have read that website extensively, it was a life line whilst we were in Turkey! The care in Turkey was great, I couldn't fault it. Everything in Turkey was done through IV. I don't know what any of it was, as all of the paper work went directly to the insurance company as they didn't know whether the condition was covered.

  • I put on four stone in weight when I was on 80mg of prednisolone. I was on the steroids for nearly two years trying different doses over different times. I suffered memory loss with the dose I was on, and although it is getting better, I still have problems remembering things. The weight came off when i stopped the steroids.

  • That's great to hear, I am glad it all worked out for you. I guess its better that it is a short term thing, and hearing that the effects wore off for you over time has settled me. Thank you :)

  • That's great that steroids are helping, awful as they are. If you are in the UK, it's the very first line of treatment NHS has to try but then if they don't lead to longer term remission, you will be given other options - and there are many more! Just need to find what works for you. For me, 18 years ago when I was first diagnosed, steroids led to 3 years remission. Then for a shorter remission of 1 year before my spleen got removed and then I lived nine years without any sign when I had to try different treatments ending up with rituximab. So it's different journeys for all of us but there is a way to manage it.

  • Wow! Thank you for sharing your story! I am hoping the steroids will work, and that it was only a 'blip'. I find ITP very interesting. What are the other treatments like? I take it they are all through IV every so often?

  • Yes, some are IV, some are pills. Rituximab is IV but then it's only 3-4 infusions in total. I had MMF pills before that but they just maintain while you are taking them and won't lead to remission whereas Rituximab is one of those that can. The next line that stimulates platelets production comes in form of pills and subcut injections. So overall they are all bearable without too much impact on life style. Definitely better than steroids!

  • Hi I don't think i was ever on that high of a dose of prednisone I think 80 was the highest I ever went then slowly my hemo took me off of it... but yes like most of us it was the bruising and petechai. As far as for the prednisone I did have chest pains weight gain and i was up at night. I Hated it but i was happy when my hemo took me off of the steroids... but it's a roller coaster ride I'm happy to say that i went two years with out Any treatment until this past Sept when i ended up in the hospital... but hey keep your head up and as u can see there's plenty of us out there with this ITP.... it's a little scary when you don't know anything about it and u wonder if u had anything to do with it but it's not it's our immune system... but best of luck take care

  • Thank you for your message. The steroids certainly aren't something to be messed with. I have had the chest pains as well. My blood pressure shot up to 160/98, and my resting heart rate was 124 bpm. By the time I got plugged in to the ECG, all had returned to normal, and nothing was detected. That was by far the worst experience, as I didn't know what was happening.

    I am glad you are doing well and are off the steroids. It is a shame to hear you ended up back in hospital though. I think its a huge learning curve, and it is defiantly something you don't want to forget about. I am still cautious of bumping my head too hard!

    I hope you all the best, and I hope you manage to keep yourself out of hospital!

  • Thanks and good luck to u

  • I had 7 different lots of treatments before finding one that worked for me, so keep your chin up. NickyD

You may also like...